Alert archive / Nebraska / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 252, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at Jul 19, 2024, 8:38 PM CDT for Franklin County, Webster County, Nebraska; Jewell County, Smith County, Kansas. It was in force for 52 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 19, 2024, 8:38 PM CDT (01:38 UTC)
- Expired
- Jul 19, 2024, 9:30 PM CDT
- In force
- 52 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Jewell County, KS, Smith County, KS, Franklin County, NE, Webster County, NE
The radar
The Grand Island radar (KUEX), 44 km from the middle of the area, began a volume at 01:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 19, 9:35 PM CDT | TSTM WND DMG | Smith Center, KS | Reports vis social media of tree damage in Smith Center, heavy rain causing street flooding and power out to about 20% of the town. |
| Jul 19, 9:35 PM CDT | TSTM WND DMG | Smith Center, KS | Reports vis social media of tree damage in Smith Center, heavy rain causing street flooding and power out to about 20% of the town. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 19, 2:25 PM CDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.6 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2300 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 1031 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 290 m²/s²
- Significant tornado parameter
- 2.9
- Supercell composite
- 19.8
The text
As transmitted.
838
WUUS53 KGID 200138
SVRGID
KSC089-183-NEC061-181-200230-
/O.NEW.KGID.SV.W.0252.240720T0138Z-240720T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
838 PM CDT Fri Jul 19 2024
The National Weather Service in Hastings has issued a
* Severe Thunderstorm Warning for...
Northwestern Jewell County in north central Kansas...
Northeastern Smith County in north central Kansas...
Southeastern Franklin County in south central Nebraska...
Southern Webster County in south central Nebraska...
* Until 930 PM CDT.
* At 838 PM CDT, severe thunderstorms were located along a line
extending from near Red Cloud to near Inavale to near Riverton,
moving south at 20 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Smith Center, Red Cloud, Lebanon, Burr Oak, Esbon, Riverton,
Bellaire, and Inavale.
For Webster and Franklin county, this warning replaces the
previously issued warning.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3980 9822 3972 9854 3979 9890 4015 9888
4011 9859 4014 9839
TIME...MOT...LOC 0138Z 353DEG 18KT 4006 9845 4003 9859 4009 9885
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Moritz3 follow-up statements
771
WWUS53 KGID 200152
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
852 PM CDT Fri Jul 19 2024
KSC089-183-NEC061-181-200230-
/O.CON.KGID.SV.W.0252.000000T0000Z-240720T0230Z/
Jewell KS-Smith KS-Franklin NE-Webster NE-
852 PM CDT Fri Jul 19 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR NORTHWESTERN JEWELL...NORTHEASTERN SMITH...SOUTHEASTERN FRANKLIN
AND SOUTHERN WEBSTER COUNTIES...
At 851 PM CDT, severe thunderstorms were located along a line
extending from 7 miles southeast of Red Cloud to 9 miles south of
Inavale to near Riverton, moving south at 20 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Smith Center, Lebanon, Burr Oak, Esbon, Riverton, and Bellaire.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3980 9822 3972 9854 3979 9890 4014 9888
4006 9860 4008 9837
TIME...MOT...LOC 0151Z 353DEG 18KT 4000 9844 3997 9858 4003 9884
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Moritz469
WWUS53 KGID 200216
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
916 PM CDT Fri Jul 19 2024
NEC061-181-200225-
/O.CAN.KGID.SV.W.0252.000000T0000Z-240720T0230Z/
Franklin NE-Webster NE-
916 PM CDT Fri Jul 19 2024
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FRANKLIN AND
SOUTHERN WEBSTER COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
&&
LAT...LON 3981 9829 3972 9854 3979 9890 3999 9889
4000 9873 4000 9844
TIME...MOT...LOC 0215Z 029DEG 15KT 3990 9856 3987 9869 3993 9888
$$
KSC089-183-200230-
/O.CON.KGID.SV.W.0252.000000T0000Z-240720T0230Z/
Jewell KS-Smith KS-
916 PM CDT Fri Jul 19 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR NORTHWESTERN JEWELL AND NORTHEASTERN SMITH COUNTIES...
At 915 PM CDT, severe thunderstorms were located along a line
extending from near Lebanon to near Bellaire to 11 miles north of
Athol, moving southwest at 15 mph.
HAZARD...50-60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Smith Center, Lebanon, Esbon, and Bellaire.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3981 9829 3972 9854 3979 9890 3999 9889
4000 9873 4000 9844
TIME...MOT...LOC 0215Z 029DEG 15KT 3990 9856 3987 9869 3993 9888
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Moritz022
WWUS53 KGID 200229
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
929 PM CDT Fri Jul 19 2024
KSC089-183-200238-
/O.EXP.KGID.SV.W.0252.000000T0000Z-240720T0230Z/
Jewell KS-Smith KS-
929 PM CDT Fri Jul 19 2024
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN JEWELL AND
NORTHEASTERN SMITH COUNTIES WILL EXPIRE AT 930 PM CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
However, gusty winds of 50-55 mph are still possible with these
thunderstorms.
&&
LAT...LON 3981 9829 3972 9854 3979 9890 3999 9889
4000 9873 4000 9844
TIME...MOT...LOC 0228Z 353DEG 18KT 3984 9855 3981 9868 3987 9887
$$
MoritzWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 6:03 PM CDT, 2 hours 35 minutes earlier. Its key messages:
- Slight to Enhanced risk for severe thunderstorms this afternoon and early evening, with overall greatest risk focused SW of the Tri-Cities.
- Additional off and on scattered showers and thunderstorms will be possible overnight into Saturday AM for parts of the area
- Periodic small chances (10-40%) for mostly non-severe thunderstorms will be possible Saturday afternoon into early next week. Temperatures will also remain below normal through at least Tuesday.
- Warmer temperatures (80s to lower 90s) and dry weather are anticipated for the latter half of next week.
Area forecast discussion, Jul 19, 6:03 PM CDT, 2 hours 35 minutes before
Area Forecast Discussion National Weather Service Hastings NE 603 PM CDT Fri Jul 19 2024 .KEY MESSAGES... - Slight to Enhanced risk for severe thunderstorms this afternoon and early evening, with overall greatest risk focused SW of the Tri-Cities. - Additional off and on scattered showers and thunderstorms will be possible overnight into Saturday AM for parts of the area - Periodic small chances (10-40%) for mostly non-severe thunderstorms will be possible Saturday afternoon into early next week. Temperatures will also remain below normal through at least Tuesday. - Warmer temperatures (80s to lower 90s) and dry weather are anticipated for the latter half of next week. && .DISCUSSION... Issued at 314 PM CDT Fri Jul 19 2024 Main risk for severe weather has sped up compared to expectations 12-24 hrs ago, thanks in large part to outflow from last night's thunderstorms over northern Nebraska. The earlier arrival will likely lead to smaller area of concern given less time for destabilization. Per latest mesoanalysis, greatest concern will be SW of the Tri-Cities where they managed to warm into the low 90s amidst dew points in the mid 60s. Combination of strong instability and seasonably strong effective shear 40-45kt (despite overall weak mid level flow) is supporting ongoing supercell just NW of Cambridge. Latest experimental WoFS supports the conceptual model of upscale growth over the next hr, which will only incr the wind potential for Furnas Co down through Phillips and Rooks over the next 1-2 hrs. Very steep low level lapse rates near 9 C/km, sfc T-Td depressions around 30 degrees, and DCAPE values in excess of 1000 J/kg ahead of the convection argues for decent potential of sig severe wind gusts of 70-80 MPH within this narrow corridor. Contrast the hot/humid SW zones with the Highway 81 corridor having air temps in the 70s and Tds in the 50s and it's pretty easy to see why severe threat should be lower in this direction. Can't completely rule out a marginally severe storm, but weaker lapse rates should really limit this to iso and brief. With the earlier start time that should give a large chunk of the forecast area more dryness for the evening hours. Additional off and on scattered showers and non-severe thunderstorms will be possible overnight as a vort lobe, perhaps convectively enhanced by ongoing convection, pivots over the area within very weak upper flow. Continued deep layer moisture convergence will present at least an isolated chance pretty much anywhere, but the scattered coverage should favor more towards SE half. As for the weekend, think there will be chances for iso shwrs/storms both afternoons, though this risk will really depend on how ongoing convection plays out as that will determine how far south the moisture/instability is pushed out. Tend to think the slight chcs will favor E and S portions of the forecast area, but no one will see a complete washout by any means. The broad troughing aloft and NErly low level flow will lead to seasonably cool/less humid conditions for the weekend with highs in the 70s/80s and lows in the upper 50s to lower 60s. More opportunities to open up the windows at night! Heading into next week, NNW upper flow will continue for several days, steering multiple weak disturbances across the local area along with helping to maintain seasonably cool temperatures (70s and lower 80s) a couple more days. Later in the week, the upper level ridge across the western interior is forecast to expand eastward, helping bump up temperatures to near and eventually above climatology by the end of the week in addition to promoting a return to less unsettled (dry) weather across the local area. && .AVIATION /00Z TAFS THROUGH 00Z SUNDAY/... Issued at 552 PM CDT Fri Jul 19 2024 Lots of uncertainty for tonight's convection as models are all over for TSRA placement and timing. The 21z HRRR is initializing the best with what is currently on radar. The 21z HRRR brings in some convection overnight and lingers it over GRI. Debated about a TEMPO for GRI, but decided against one as none of the other models have anything similar to the HRRR, will AMD as needed.Winds will become northerly tomorrow morning and EAR is looking like gusts in the upper teens currently. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && DISCUSSION...Thies AVIATION...Beda
Hazardous weather outlook, Jul 19, 7:13 PM CDT, 1 hour 25 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Hastings NE 713 PM CDT Fri Jul 19 2024 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 201200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 713 PM CDT Fri Jul 19 2024 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Tonight. A scattering of thunderstorms will be noted through the night across south central Nebraska and north central Kansas. Coverage will be limited, though should increase some during the overnight hours. In general, severe weather is not expected, though a rogue strong to severe storm is not out of the question. The main hazards would be gusty winds of 50 to 60 mph and some hail, though even that looks to be limited in nature. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Periodic...primarily non-severe...small chances for thunderstorms will be possible across the local area this weekend and continuing through Tuesday of next week. Warmer and drier weather is anticipated for the latter half of the week. .SPOTTER INFORMATION STATEMENT...report any instances of hail and/or severe wind gusts that might occur this evening. && More information may be obtained at the following web page: https://www.weather.gov/hastings
In the hours before
Special weather statement, Jul 19, 7:25 PM CDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Hastings NE
725 PM CDT Fri Jul 19 2024
NEZ061-200115-
Buffalo NE-
725 PM CDT Fri Jul 19 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN BUFFALO COUNTY
THROUGH 815 PM CDT...
At 725 PM CDT, Doppler radar was tracking a strong thunderstorm near
Miller, or 25 miles northeast of Lexington, moving southeast at 35
mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Riverdale, Miller and rural northwest Buffalo county.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4105 9916 4092 9886 4068 9917 4092 9943
4105 9943
TIME...MOT...LOC 0025Z 313DEG 29KT 4101 9936
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
MoritzSpecial weather statement, Jul 19, 7:36 PM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Hastings NE
736 PM CDT Fri Jul 19 2024
NEZ075-085-200115-
Adams NE-Webster NE-
736 PM CDT Fri Jul 19 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN WEBSTER AND
SOUTHWESTERN ADAMS COUNTIES THROUGH 815 PM CDT...
At 736 PM CDT, Doppler radar was tracking a strong thunderstorm over
Bladen, or 18 miles southwest of Hastings, moving southeast at 15
mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Bladen around 740 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4013 9845 4013 9872 4041 9867 4042 9842
4020 9827
TIME...MOT...LOC 0036Z 334DEG 14KT 4037 9858
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
MoritzSpecial weather statement, Jul 19, 7:45 PM CDT, 53 minutes before
Special Weather Statement
National Weather Service Hastings NE
745 PM CDT Fri Jul 19 2024
NEZ074-084-085-200115-
Franklin NE-Webster NE-Kearney NE-
745 PM CDT Fri Jul 19 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN FRANKLIN...
NORTHWESTERN WEBSTER AND SOUTHEASTERN KEARNEY COUNTIES THROUGH 815 PM
CDT...
At 744 PM CDT, Doppler radar was tracking a strong thunderstorm near
Campbell, or 28 miles southwest of Hastings, moving south at 20 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be moving across rural east Franklin
County and Campbell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4041 9886 4038 9872 4035 9872 4035 9868
4013 9872 4016 9896
TIME...MOT...LOC 0044Z 351DEG 17KT 4033 9880
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MoritzLocal storm report, Jul 19, 8:00 PM CDT, 38 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
800 PM CDT Fri Jul 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0743 PM Tstm Wnd Gst 2 SW Bladen 40.31N 98.61W
07/19/2024 M55 MPH Webster NE Public
&&
NOAA/NWS/MORITZSpecial weather statement, Jul 19, 8:26 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Hastings NE
826 PM CDT Fri Jul 19 2024
KSZ006-007-200215-
Jewell KS-Smith KS-
826 PM CDT Fri Jul 19 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN JEWELL AND
NORTHEASTERN SMITH COUNTIES THROUGH 915 PM CDT...
At 824 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cowles to near Inavale to near Riverton.
Movement was south at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Smith Center, Mankato, Lebanon, Burr Oak, Esbon, and Bellaire.
The storms in southern Nebraska could hold together long enough to
produce strong winds across northern Smith and Jewell counties. A
gusty wind of 30-40 mph may precede the actual thunderstorm winds.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3977 9887 4000 9896 4000 9832 3981 9817
3969 9849
TIME...MOT...LOC 0124Z 347DEG 19KT 4011 9845 4006 9860 4012 9881
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
MoritzLocal storm report, Jul 19, 8:27 PM CDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
827 PM CDT Fri Jul 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0811 PM Tstm Wnd Gst 2 W Red Cloud 40.09N 98.56W
07/19/2024 M59 MPH Webster NE Law Enforcement
&&
NOAA/NWS/MORITZThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 7:25 PM CDT | Special Weather Statement | GID | Buffalo | 50 min |
| Jul 19, 7:36 PM CDT | Special Weather Statement | GID | Webster | 39 min |
| Jul 19, 7:45 PM CDT | Special Weather Statement | GID | Franklin | 30 min |
| Jul 19, 7:59 PM CDT | Severe Thunderstorm Warning | GID | Franklin, Webster | 46 min |
| Jul 19, 8:57 PM CDT | Special Weather Statement | GID | Merrick | 48 min |
| Jul 19, 8:26 PM CDT | Special Weather Statement | GID | Smith | 49 min |
| Jul 19, 9:30 PM CDT | Special Weather Statement | GID | Smith | 45 min |
| Jul 19, 9:42 PM CDT | Severe Thunderstorm Warning | GID | Osborne, Smith | 63 min |
| Jul 19, 10:06 PM CDT | Special Weather Statement | GID | Osborne | 54 min |
| Jul 19, 10:22 PM CDT | Severe Thunderstorm Warning | GID | Osborne | 53 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2024Severe Thunderstorm Warnings in Kansas, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.